Home' Australian Pharmacist : Australian Pharmacist January 2012 Contents 56
Australian Pharmacist January 2012 I ©Pharmaceutical Society of Australia Ltd.
The articles in this series are independently researched and compiled by PSA commissioned authors and peer reviewed.
are generally ineffective. Amantadine or
an anticholinergic agent (e.g.
benztropine) can be used to ameliorate
extrapyramidal effects associated with
Because the pharmacokinetic drug
interactions associated with hepatic drug
metabolism of olanzapine are caused
by PAHs in tobacco smoke, nicotine-
replacement therapy (NRT) does not
affect the metabolism of olanzapine.
However, David’s NRT patches could be
contributing to his tremor and problem
sleeping. Some selective serotonin
reuptake inhibitors (SSRIs) can also
affect the metabolism of olanzapine.
Fluvoxamine is a strong inhibitor of
CYP1A2 and can increase concentrations
of olanzapine and other drugs which are
CYP1A2 substrates. Sertraline can inhibit
the activity of CYP2D6, which has a minor
role in olanzapine metabolism. Sertraline
is not expected to have a clinically
significant effect on the metabolism of
olanzapine, and is therefore unlikely to
have contributed to olanzapine toxicity
in this case.9 However, SSRIs have been
identified as a common cause of drug-
induced tremor. See Box 1 below for a list
of drugs known to commonly cause tremor.
Box 1. Common causes of drug-
• Inhaled beta-agonists
• Lithium Metoclopramide
• Selective serotonin re-uptake
• Tricyclic antidepressants
You recommend that David makes an
appointment with his doctor as soon as
possible for review of his symptoms. You
inform David that his symptoms could
be related to his olanzapine and that his
dose may be too high now he has quit
smoking. You emphasise the importance of
continuing to take his medicines as advised
by his doctor, but that he should see his
doctor without delay. You also compliment
him on his success at quitting smoking.
David is happy with this approach. The
symptoms have been concerning him and
he just wants to find out what is going
on. He will make an appointment with his
doctor this afternoon.
David returns to the pharmacy the
following week to tell you that the
doctor did a thorough examination
and advised him to reduce his dose of
olanzapine to 20 mg daily. The doctor
explained that smoking can reduce
the amount of olanzapine that gets
into his body and that because he’s not
smoking any more, he does not need
to take such a high dose of olanzapine.
David has been taking this dose for a
week and has found his symptoms have
almost completely gone. Also, he has not
experienced any symptoms associated
with his schizophrenia as a result of the
reduction in his olanzapine dose. David’s
doctor mentioned that he may require
a few dose adjustments before they can
get the dose of his olanzapine ‘just right’.
David is going to see his doctor every two
weeks until his dose is stable (i.e. where
his dose of olanzapine is not causing any
side effects, and is adequately treating his
Key learning points
• Smoking cessation or a reduction
in smoking in patients treated with
drugs that are CYP1A2 substrates such
as olanzapine can result in increased
plasma drug concentrations, with the
potential for adverse effects.6
• Patients who change their smoking
habits should be monitored regularly
for potential adverse effects and the
need for dose adjustment.7
1. Tremor [revised Sept 2008]. In: Patient.co.uk [online]. 2011. At:
2. Merck Manual [online]. 2011. At: www.merckmanuals.com
3. Essential Tremor [revised Dec 2008]. In: Patient.co.uk [online].
2011. At: www.patient.co.uk/doctor/Tremor.htm
4. Burke DA. Essential Tremor [revised Oct 2009]. In: Medscape
Reference [online]. 2011. At: http://emedicine.medscape.com/
5. Harris P, Nagy S, Vardaxis N. Mosby’s Dictionary of medicine,
nursing & health professions. 2nd Australian and New Zealand
edn. Sydney: Elsevier Australia; 2010.
6. Kroon LA. Drug interactions with smoking [online]. Am J Health
Syst Pharm. 2007; 64:1917–21. At: www.whcrc.org/download/
7. Types of Parkinson’s and Parkinsonism. Parkinson’s UK [online].
2011. At: www.parkinsons.org.uk/about_parkinsons/what_is_
8. Drug-induced Parkinsonism. Parkinson’s Disease Society
[online]. 2008. At: www.parkinsons.org.uk/PDF/FS38_
9. Stockley ’s Drug Interactions. In: Medicines Complete [online].
2011. At: www.medicinescomplete.com
10. Arnoldi J, Repking N. Olanzapine-induced Parkinsonism
associated with smoking cessation [online]. Am J Health
Syst Pharm. 2011; 68(5):399–401. At: www.medscape.com/
11. Zullino DF, Delessert D, Eap CB, et al. Tobacco and cannabis
smoking cessation can lead to intoxication with clozapine
or olanzapine [online]. Int Clin Psychopharmacol. 2002;
17:141–43. At: http://journals.lww.com/intclinpsychopharm/
Links Archive Australian Pharmacist February 2012 December 2011 Navigation Previous Page Next Page